Effexor and Weight Gain / Loss

by on April 22, 2012


It is possible for patients taking Effexor to experience weight gain, but only in about 1% of patients. It is more common tat they will experience weight loss: on average, an individual taking Effexor will lose 1-2 pounds at the onset of treatment, and possible much more down the line.

This may be because Effexor can also cause nausea, vomiting, diarrhea, and loss of appetite, or because weight gain is actually a side effect of depression, so weight loss while being treated for depression disorder may simply be a return to one’s natural physical state.

Weight Gain

Weight gain is a more frequently reported side effect of Effexor. At least 1 percent of patients taking this medication have reported experiencing weight gain. The exact reason for weight gain is not entirely understood. Perhaps, it is due to the relief of the depression symptoms. Take note that weight loss is a classic symptom of depression hence a relief of the condition can result in improved diet and subsequently weight gain.

  • If you notice weight gain while being treated with Effexor, there are simple things that you do to manage your weight.
  • Follow a healthy diet that includes fresh fruits and vegetables, whole grains, poultry, and lean meats.
  • Reduce your consumption of fats, sugar, processed foods, and other unhealthy foods.
  • Include a good 30-minute exercise routine in your daily schedule.
  • Limit your consumption of alcohol.

If you experience rapid weight gain, contact your healthcare provider right immediately. Consult your physician for possible weight management measures. If necessary, your healthcare provider may recommend dose adjustment.

Weight Loss

Weight loss is also a frequent side effect of Effexor. Clinical studies suggest that the amount of weight loss is dependent on the dose of the medication. Usually, patients lose about one to two pounds during the initiation of treatment. However, it is possible for patients to lose more weight throughout the treatment duration. For some people, weight loss can be a welcome change but too much weight loss can pose health risks.

It is not entirely clear why Effexor can cause weight loss but this medication is associated with gastrointestinal side effects that can lead to loss of appetite. It can also cause nausea and diarrhea which may contribute to weight reduction. Usually, these side effects resolve even without medical intervention. However, if these side effects persist and cause severe weight loss, contact your healthcare provider right away.

Another possible cause of weight loss is the gradual elevation of mood and relief of depression. In some patients, weight gain is a symptom of depression hence treating this condition can result in a certain degree of weight loss. Your healthcare provider can help you determine whether the reduction in your weight is expected or not.

Effexor is not indicated for weight reduction or in combination with other products. Use of weight loss agents is not recommended in patients taking Effexor. Inform your healthcare provider you are taking such medications.